HEARING TIPS

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were okay yesterday so that’s strange. So you begin thinking about likely causes: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did have a headache yesterday, and you did take some aspirin before bed.

Might the aspirin be the cause?

And that prospect gets your brain working because perhaps it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that some medicines were connected with reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop taking aspirin?

Medication And Tinnitus – What’s The Connection?

Tinnitus is one of those conditions that has long been reported to be linked to many different medications. But those rumors aren’t quite what you’d call well-founded.

The common notion is that tinnitus is widely viewed as a side effect of a broad range of medications. But the truth is that only a small number of medicines result in tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Here are some theories:

  • It can be stressful to start using a new medicine. Or more often, it’s the root condition that you’re using the medication to treat that causes stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine causing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
  • Your blood pressure can be altered by many medicines which in turn can trigger tinnitus symptoms.
  • The condition of tinnitus is pretty prevalent. Chronic tinnitus is an issue for as many as 20 million people. When that many individuals deal with symptoms, it’s unavoidable that there will be some coincidental timing that pops up. Enough individuals will start using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.

What Medications Are Linked to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

The Connection Between Strong Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in certain antibiotics. These strong antibiotics are typically only used in extreme situations and are known as aminoglycosides. High doses are usually avoided because they can result in damage to the ears and trigger tinnitus symptoms.

Medicines For High Blood Pressure

Diuretics are frequently prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might normally encounter.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus happens at really high doses of aspirin. Tinnitus symptoms normally won’t be produced by regular headache doses. But when you stop using high doses of aspirin, thankfully, the ringing tends to recede.

Consult Your Doctor

There are some other medicines that might be capable of causing tinnitus. And the interaction between some combinations of medicines can also create symptoms. That’s why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.

That being said, if you begin to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us